It’s nothing new that the pharmacological community is curious about the long-term effects of consistent medication use on hearing. In recent years, though, more and more studies have been done to explore ototoxicity, which is a condition that can develop in those consistently taking analgesics and antibiotics, with the use of prescriptions possibly leading to hearing loss. This paper takes a look at a few recent clinical trials that investigate this correlation.
The first study on ototoxicity was undertaken in 1986. It aimed to account for reported and observed increase in male hearing loss. The study took 26,917 men between the ages of 40 and 74 and determined a baseline with full data collection culminating in 2010 (Curhan, Eavey, Shargorodsky, Curhan, 2010). This study, called “Analgesic Use and the Risk of Hearing Loss in Men,” determined that medicines such as Acetaminophen and Ibuprofen did indeed impact hearing loss when taken consistently. The hearing loss, thought to be caused by binders from the medicine that attached to binding sites within the cochlea, resulted in either some degree of tinnitus or complete hearing loss. Study proponents said that “Regular use of each analgesic was independently associated with an increased risk of hearing loss” (Curhan, Eavey, Shargorodsky, Curhan, 2010). Of the nearly 30,000 men who participated in the study, 3,488 of them experienced hearing loss, many incidents occurring to those under the age of 50. The hearing loss cause pointed to long-term exposure to analgesics (Curhan, Eavey, Shargorodsky, Curhan, 2010). The drawback of this particular study, however, is that it only focused on men.
Those same researchers naturally wanted to see if they could duplicate results with women. From 1995 to 2009, this study, referred to as “Analgesic Use and the Risk of Hearing Loss in Women,” found a link between analgesics and hearing loss in women between the ages of 31 and 48 (Curhan, Eavey, Shargorodsky, Curhan, 2012). The only difference in the male study was that no correlation could be documented between aspirin and hearing loss, even though the prolonged use of aspirin is believed to bring on some degree of hearing loss.
Another study considered the condition of ototoxicity called “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.” In this account, the benefits and long-term degrees of hearing issues were all weighed on both sides by researchers, who used the antibiotic erythromycin in their subjects. Incidentally, this medication has been used many times in the past to treat bacterial infections to great success (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).
This particular study only ran two weeks, with participants subjected to prolonged use of the antibiotic, which was found to incur symptomatic ototoxicity of varying degrees in terms of tinnitus and hearing loss. It was discovered that five out of 30 people reported ototoxicity; on the other hand, this did not happen in the control group. Damage to ion receptors within the cochlea was found to be the culprit of the hearing loss (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). Even though hearing loss did indeed result in some subjects, those affected participants reported the symptoms went away in the weeks following the study. These antibiotics weren’t the only ones that were determined to bring on ototoxicity.
A connection was discovered between hearing loss and permanent mechanical damage as a result of common antibiotics. The 2009 article called “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics” compared and contrasted the effects of acoustic trauma, or sudden loud noises, both through the use of aminoglycoside antibiotic treatment and without, with this particular medication used in a variety of applications in response to life-threatening bacterial infections (Hongzhe, Steyger, 2009). The auditory threshold shifts, which show damage to hearing, measured patients in intensive care units who were treated with these antibiotics and who were exposed to mechanical hearing shifts by acoustic trauma.
The antibiotic was believed to cause limited hearing loss when the patient used it for at least six days and beyond. In comparison with those who had short-term acoustic trauma by itself, the threshold shifted a slight amount over times when the antibiotic was used in conjunction. Three factors led to hearing loss and auditory shifts in this study: “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). Aminoglycoside antibiotics can bring on smaller levels of ototoxicity, aggravating the damage caused by acoustic injuries (Hongzhe, Steyger, 2009).
Although antibiotics and analgesics may cause hearing loss, the degree and severity of the hearing loss vary on amount of time medication is administered and the study participant’s gender. Chronic and acute effects of these medications can affect hearing, even though people did report that the damage seemed to fade away once off the medication. More studies will no doubt be forthcoming on the issue of medication-induced hearing loss over the long-term, particularly in relation to health supplements.
Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237. doi:10.1016/j.amjmed.2009.08.006
Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.
Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.
Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia. The American Journal of Medicine, 92(1),61-68.